Hi. My name is***** and I am online and available to help you today. Thank you for your patience.
Question and answer is just one of the services I offer. I can also provide you with premium services, such as live telephone or skype consultation, at a small additional cost. Let me know if you are interested.
I am an ophthalmologist.
Have you noticed any flashes of light.....like lightning?
Do you have any other medical problems or take any medications?
This is not an answer, but an Information Request. I need this information to answer your question. Please reply, so I can answer your question. I look forward to helping you.
It does not sound like this is part of your normal migraine aura.
You are likely experiencing a PVD or posterior vitreous detachment, a common event that happens in many people.You have a thick gel material in the middle of your eyes called the vitreous. Over time as it liquefies, this gel material collapses on itself, forms little clumps that you can see as dots, lines or bugs. As these clumps form the vitreous pulls away from the wall of the eye. In the process it can stimulate the retina -- causing the flashes that you may see.It is recommended that you see your ophthalmologist to look at the retina to make sure there are no problems such as a retinal hole or tear. In most cases, there are no problems, but this exam is precautionary and allows for preventative treatment of any lesions that are found.If you notice a sudden increase in floaters, flashes of light (like a lightning storm), a shadow/veil in the periphery of your vision, or a decrease in your vision that doesn't improve in a few minutes this can be worrisome for a retinal detachment. You would need to contact your ophthalmologist promptly in that case.
What can you do about the floaters? Well, floaters don't go away, and they don't really get worse. Over time they tend to "sink" out of your central vision and you brain "filters" them out so you don't notice them so much anymore. They almost never cause significant visual problems except, of course, if they cause a secondary retinal detachment as discussed above. The only way to decrease or remove the floaters is with a major surgery called a vitrectomy. As a retinal specialist for almost 2 decades I only do this procedure to remove floaters in extreme cases.
In January 2013 a new drug, called Ocriplasmin, was approved by the FDA to dissolve vitreous strands in a particular eye condition called vitreomacular traction. Perhaps someday this drug could be used to also remove floaters…. Only time will tell.
Does this make sense to you?
I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you can please give me the top rating in all areas. It has been a pleasure to assist you today.Thanks in advance,Dr. Rick MD FACS